Tennessee, 2014

Cold in Tennessee, January 23 to 24, 2014

January 23 to 24, 2014 · NWS HUN · 3 events in 3 counties and zones

Wind chill values dipped to zero and below in a few areas during the evening of the 23rd into the morning of the 24th. Morning low temperatures in the single digits combined with a north wind of 5 to 15 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Wind chill values dipped to zero and below in a few areas during the evening of the 23rd into the morning of the 24th. Morning low temperatures in the single digits combined with a north wind of 5 to 15 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 23, 5:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 23, 5:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CST THU JAN 23 2014

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 258 PM CST THU JAN 23 2014/
THE 21Z SURFACE ANALYSIS INDICATED THAT THE CENTER OF THE STRONG AND
UNUSUALLY COLD ARCTIC AREA OF HIGH PRESSURE WAS ACROSS NORTHERN
KANSAS. TEMPS HAVE BEEN HOLDING STEADY DUE TO THE INCREASED COLD
ADVECTION THROUGH THE DAY ALONG WITH A CONTINUOUS STREAM OF MID AND
HIGH CLOUDS ACROSS THE TENNESSEE VALLEY.

THE SHORT TERM MODELS ARE CONSISTENT INVOLVING KEEPING THE MID AND
HIGH CLOUDS ACROSS THE FORECAST AREA UNTIL AROUND 06Z. HAVE INCREASED
THE AMOUNT OF CLOUDS IN TONIGHTS FORECAST TO ACCOUNT FOR THIS TREND.
WILL CONTINUE THE WIND CHILL ADVISORY OVERNIGHT FOR THE SAME AREAS DUE
TO EXPECTED WIND CHILLS LESS THAN ZERO DEGREES ACROSS PORTIONS OF
NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. WINDS ARE EXPECTED TO
SLOWLY LESSEN WITH TIME OVERNIGHT...BUT MAY NOT DECOUPLE UNTIL AROUND
09Z. IF THIS TIMING CONTINUES...TEMPS SHOULD REMAIN TOWARD THE HIGHER
END OF SINGLE DIGITS ACROSS MUCH OF THE FORECAST AREA.

THE BACK EDGE OF THE HIGH PRESSURE RIDGE AXIS IS PROGGED BY THE
MODELS TO BE EAST OF THE FORECAST BY 18Z FRIDAY. EXPECT A LOW LEVEL
SOUTHWEST WIND FLOW TO SET UP ACROSS THE AREA BY FRIDAY AFTERNOON
WITH TEMPS EXPECTED TO REBOUND TO CLOSE TO 30 DEGREES.

THE SECOND COLD FRONT OF FOUR THAT WILL BE EXPECTED DURING THE
FORECAST PERIODS WILL GENERALLY STAY NORTH OF THE FORECAST AREA AS IT
TRAVERSES THE LOWER OHIO VALLEY ON SATURDAY. THE LOW LEVEL SOUTHWEST
FLOW IS EXPECTED TO CONTINUE THROUGH SUNDAY ACROSS THE AREA WITH
TEMPS FINALLY WARMING TO AROUND NORMAL VALUES ON SUNDAY. HAVE
ACTUALLY INCREASED TEMPS SLIGHTLY ON SUNDAY TO ACCOUNT FOR THE
EXPECTED WARMING.

THE NEXT SHOT OF ARCTIC AIR WILL BE POISED TO QUICKLY DROP SOUTHEAST
THROUGH THE PLAINS AND OHIO VALLEY REGION BETWEEN SUNDAY AND INTO
EARLY MONDAY. THIS FRONT WILL USHER IN ANOTHER ROUND OF VERY
UNUSUALLY COLD TEMPS TO THE REGION BY MONDAY MORNING. TEMPS WILL BE
HARD PRESSED TO RISE VERY MUCH IN THE MORNING AFTER THE COLD FRONT
PASSES THROUGH THE FORECAST AREA. HAVE TRENDED CLOSER TO THE COLDER
ECMWF MODEL GUIDANCE DUE TO THE EXPECTED COLD ADVECTION AND RECENT
TRACK RECORD OF THE ECMWF MODEL INVOLVING HANDLING THESE COLD AIR
MASSES.

THE MODELS HINT AT MOVING A SHORTWAVE AT 500 MILLIBARS ROUNDING THE
BASE OF THE UPPER TROUGH ACROSS THE SOUTHEAST U.S. FROM OKLAHOMA AT
12Z ON TUESDAY...TO CENTRAL ALABAMA BETWEEN THE 18Z TUESDAY-00Z
WEDNESDAY TIME FRAME. THE AMOUNT OF MOISTURE APPEARS TO BE LACKING AT
THIS TIME WITH THIS SYSTEM...SO HAVE DECIDED TO NOT ADD IN A MENTION
OF LIGHT PRECIP FOR TUESDAY AFTERNOON AT THIS TIME. THE COLD
ADVECTION BEHIND THIS SYSTEM SHOULD BE ENOUGH TO KEEP TEMPS VERY COLD
FOR WEDNESDAY AND HAVE COMPROMISED BETWEEN THE WARMER GFS AND COLDER
ECMWF TEMPS FOR AFTERNOON HIGHS. FOLLOWED CLOSER TO THE GFS MODEL
INVOLVING TEMPS ON THURSDAY WITH WARM ADVECTION EXPECTED.

TT

&&

.AVIATION...
FOR 00Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS N AL/S MIDDLE TN OVER
THE NEXT 24 HOURS. NORTH WIND SPEEDS OF 10-13 KTS WILL CONTINUE UNTIL
05-06Z WHEN THEY DECREASE SLIGHTLY TO 06-07 KTS.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TO 6 PM CST FRIDAY FOR ALZ001>010-016.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY FOR
     ALZ005-006-008>010.

TN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST FRIDAY FOR
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 23, 12:43 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CST THU JAN 23 2014

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1243 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES TONIGHT WILL DROP INTO THE SINGLE DIGITS AND WITH
NORTHWEST WINDS 5 TO 10 MPH...WIND CHILL VALUES WILL BE AROUND ZERO
IN MOST LOCATIONS. IN THE HIGHER TERRAIN LOCATIONS OF SOUTHERN
MIDDLE TENNESSEE AND NORTHEAST ALABAMA...WIND CHILLS COULD DROP TO 8
BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT FOR THESE LOCATIONS
FROM 9 PM CST TONIGHT THROUGH 6 AM CST FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY WILL CONTINUE TO BE VERY COLD WITH AFTERNOON WIND CHILL
VALUES IN THE UPPER TEENS TO LOWER 20S. AFTER A BRIEF WARMUP THIS
WEEKEND...MORE COLD AIR WILL MOVE ACROSS THE TENNESSEE VALLEY BY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Franklin

When
January 23, 8:00 PM CST to January 24, 9:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Wind chills of -1 to -6 were observed in Winchester.

Cold/Wind Chill, Moore

When
January 23, 8:00 PM CST to January 24, 9:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Wind chills of -1 to -6 were observed.

Cold/Wind Chill, Lincoln

When
January 23, 10:00 PM CST to January 24, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Wind chills of -1 to -7 were observed in Fayetteville.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494179, 494180, 494181.